Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 89, NWS Kansas City, MO

May 30, 2017Linn County, Miami County, Kansas; Bates County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 30, 2017, 7:22 PM CDT for Linn County, Miami County, Kansas; Bates County, Missouri. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2017, 7:22 PM CDT (00:22 UTC)
Expired
May 30, 2017, 8:00 PM CDT
In force
38 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Linn County, KS, Miami County, KS, Bates County, MO

The radar

The Pleasant Hill radar (KEAX), 53 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 7:42 PM CDTHAIL 0.88Amsterdam, MOBATES COUNTY SHERIFF'S OFFICE RECEIVED REPORT OF NICKEL SIZE HAIL IN AMSTERDAM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 468 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
468 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
2097 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

447 
WUUS53 KEAX 310022
SVREAX
KSC107-121-MOC013-310100-
/O.NEW.KEAX.SV.W.0089.170531T0022Z-170531T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
722 PM CDT TUE MAY 30 2017

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southeastern Miami County in east central Kansas...
  Northeastern Linn County in east central Kansas...
  Northwestern Bates County in west central Missouri...

* Until 800 PM CDT

* At 722 PM CDT, a severe thunderstorm was located near Drexel, or 9
  miles northeast of La Cygne, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Adrian, Drexel, Linn Valley, Amsterdam, Merwin and Passaic. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3839 9471 3848 9471 3849 9462 3849 9461
      3848 9461 3848 9459 3836 9428 3816 9449
TIME...MOT...LOC 0022Z 310DEG 30KT 3843 9463 

HAIL...1.25IN
WIND...60MPH
 
$$

CDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 6:46 PM CDT, 36 minutes earlier.

Area forecast discussion, May 30, 6:46 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
646 PM CDT Tue May 30 2017

.Discussion...
Issued at 231 PM CDT TUE MAY 30 2017

Currently watching an area of congested cumulus trying to develop
near Topeka, which appears to be forming at the leading edge of a
moist tongue coming out of central KS. It's possible that a few
showers or storms could develop out of this activity and spread
into western MO over the next few hours, but a relatively dry
low-level airmass should keep instability rather low (1000 J/kg or
less) and cloud bases high. This should cut back on the potential
for organized strong storms, although deep layer shear values
around 40 to 50 kts could support some strong updrafts capable of
gusty downburst winds and perhaps some small hail. The potential
for these gusts to exceed 50 mph appears pretty low given the weak
instability.

A weak frontal boundary entering northern MO will stall near the
Missouri River tonight and move just slightly back north on
Wednesday. This feature will likely set the stage for more
organized thunderstorm development tomorrow evening as a weak
impulse moves in from the west. If storms move in early enough
while the airmass is still diurnally unstable, the combo of modest
instability and shear and the presence of the low level boundary
could support a few strong or severe storms with large hail and
damaging winds into Wednesday night, mainly along and just south
of the boundary which will be roughly from St. Joseph to Moberly.

Weak ridging will build in Thursday and will bring an end to
precipitation chances at least temporarily Thursday and Thursday
night. However a quick transition to quasi-zonal upper flow will
bring thunderstorm chances back to the region Friday and Friday
night, and last off-and-on into early next week. Most of these
rain chances will be instability driven in a weakly forced late
spring/early summer environment, so as of now there are no strong
signals of organized severe storms or heavy rain during this
period.

&&

.Aviation...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 645 PM CDT TUE MAY 30 2017

Ongoing storms across southern portions of the KC Metro will begin
to wave off over the next few hrs with loss of instability. Before
this occurs, IXD stands the best chance of seeing impacts with
temporary MVFR and IFR conditions possible. Elsewhere, VFR
conditions to dominate through much of the fcst period with the
next chance for shwrs/storms arriving late tomorrow afternoon.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Hawblitzel
Aviation...32
Hazardous weather outlook, May 30, 4:50 AM CDT, 14 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
450 AM CDT Tue May 30 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-311000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
450 AM CDT Tue May 30 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Strong to isolated severe storms are possible this afternoon and
 evening, mainly across a line extending from eastern Kansas to
 central and southern Missouri. Activity will be spotty and brief,
 though strong winds and large hail are possible within any storms
 which may develop.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 Additional strong storms are possible Wednesday afternoon across
 eastern Kansas and west central Missouri. Hazards will include once
 again the potential for strong winds and isolated large hail. The
 active pattern will persist into the late week with multiple rounds
 of showers and thunderstorms expected.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 30, 6:52 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
652 PM CDT TUE MAY 30 2017

KSZ057-310015-
Miami KS-
652 PM CDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MIAMI COUNTY UNTIL
715 PM CDT...

At 652 PM CDT, Doppler radar was tracking a strong thunderstorm over
Paola, moving southeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Paola and New Lancaster.

LAT...LON 3858 9496 3862 9492 3853 9462 3839 9474
      3839 9476
TIME...MOT...LOC 2352Z 305DEG 27KT 3856 9490

CDB
Local storm report, May 30, 6:55 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
655 PM CDT TUE MAY 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             4 WNW PAOLA             38.61N 94.94W
05/30/2017  E1.00 INCH       MIAMI              KS   PUBLIC

            QUARTER SIZE HAIL REPORTED AT THE
            INTERSECTION OF 287TH ST AND OSAWATOMIE RD.
            VIA TWITTER.

&&

LG
Local storm report, May 30, 6:57 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
657 PM CDT TUE MAY 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     HAIL             1 WSW PAOLA             38.57N 94.88W
05/30/2017  E1.00 INCH       MIAMI              KS   PUBLIC

            DIME TO QUARTER SIZE HAIL IN DOWNTOWN PAOLA.
            VIA TWITTER.

&&

LG
Special weather statement, May 30, 7:09 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
709 PM CDT TUE MAY 30 2017

MOZ043-053-054-310045-
Bates MO-Cass MO-Henry MO-
709 PM CDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CASS...WEST CENTRAL
HENRY AND NORTHEASTERN BATES COUNTIES UNTIL 745 PM CDT...

At 708 PM CDT, Doppler radar was tracking a strong thunderstorm near
Archie, or near Garden City, moving southeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Harrisonville, Garden City, Archie, Creighton and Ballard.

LAT...LON 3858 9448 3867 9438 3850 9398 3831 9416
TIME...MOT...LOC 0008Z 308DEG 29KT 3856 9431

CDB
Local storm report, May 30, 7:13 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
713 PM CDT TUE MAY 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             1 WSW PAOLA             38.57N 94.88W
05/30/2017  E1.00 INCH       MIAMI              KS   911 CALL CENTER

            MIAMI COUNTY SHERIFF'S DEPT REPORTED QUARTER
            SIZE HAIL.

&&

LG
Special weather statement, May 30, 7:20 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
720 PM CDT TUE MAY 30 2017

KSZ057-310045-
Miami KS-
720 PM CDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MIAMI COUNTY UNTIL
745 PM CDT...

At 720 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spring Hill, moving southeast at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Paola, Spring Hill, Louisburg, Chiles, Hillsdale and Wagstaff.

LAT...LON 3870 9500 3874 9499 3874 9478 3865 9461
      3863 9461 3852 9472
TIME...MOT...LOC 0020Z 310DEG 31KT 3873 9491

CDB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:20 PM CDTSpecial Weather StatementEAXMiami25 min
May 30, 7:47 PM CDTSpecial Weather StatementEAXMiami28 min
May 31, 12:39 PM CDTSpecial Weather StatementEAXJohnson36 min
May 31, 12:48 PM CDTSevere Thunderstorm WarningEAXJohnson, Miami27 min
May 31, 1:07 PM CDTSevere Thunderstorm WarningEAXJohnson, Miami38 min
May 31, 1:15 PM CDTSevere Thunderstorm WarningEAXLinn, Miami45 min
May 31, 1:37 PM CDTSevere Thunderstorm WarningEAXMiami53 min
May 31, 1:52 PM CDTSevere Thunderstorm WarningEAXLinn, Miami38 min
May 31, 2:05 PM CDTSevere Thunderstorm WarningEAXLinn55 min
May 30, 7:09 PM CDTSpecial Weather StatementEAXCass36 min
May 30, 7:43 PM CDTSpecial Weather StatementEAXHenry47 min
May 30, 8:17 PM CDTSpecial Weather StatementEAXBates28 min
May 30, 8:19 PM CDTSpecial Weather StatementEAXBates26 min
May 31, 2:57 PM CDTSevere Thunderstorm WarningEAXBates, Henry48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.